Texas, 2012

Damaging Wind in Texas, September 27, 2012

September 27, 2012 · NWS EWX · 1 event in 1 county or zone

Strong, deep southeasterly flow brought Gulf moisture to South Central Texas destabilizing the atmosphere. This allowed thunderstorms to form over the Rio Grande Plains in Mexico and move across the river into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Strong, deep southeasterly flow brought Gulf moisture to South Central Texas destabilizing the atmosphere. This allowed thunderstorms to form over the Rio Grande Plains in Mexico and move across the river into Texas. One of these storms produced damaging wind gusts in Val Verde County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 27, 6:12 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 27, 6:12 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT THU SEP 27 2012

.AVIATION...
/00Z TAFS/
WEATHER CONDITIONS ACROSS SOUTH CENTRAL TEXAS ARE EXPECTED
TO DETERIORATE OVERNIGHT OUT WEST (RIO GRANDE PLAINS) AND FRIDAY...
MOST AREAS...AS LOW LEVEL MOISTURE INCREASES COUPLED WITH THE
PROXIMITY OF SEVERAL UPPER LEVEL DISTURBANCES AND A FRONTAL
BOUNDARY. ACROSS KDRT...EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT
THE TERMINAL FROM 12Z THROUGH MUCH OF THE DAY. KDRT GENERALLY BE
MVFR DURING THAT TIME WITH PERIODS OF IFR. ACROSS THE I-35
SITES...MVFR CONDITIONS WILL BEGIN AROUND 08Z THROUGH 16Z FRIDAY WITH
A POSSIBLE WINDOW OF IFR CIGS FROM 10Z TO 13Z. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO AFFECT THE I-35 SITES AROUND 17Z/18Z
FRIDAY THROUGH SATURDAY. MVFR CONDITIONS ARE EXPECTED TO PREVAIL
FRIDAY ACROSS THE I-35 TERMINALS WITH PERIODS OF IFR AS STORMS
MOVE BY.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT THU SEP 27 2012/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING ACROSS SOUTHERN AND WESTERN PORTIONS OF THE REGION. THE
BEST CHANCES FOR RAIN WILL GENERALLY BE ALONG AND SOUTHWEST OF
INTERSTATE 10 BUT A FEW STRAY SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FURTHER NORTHEAST. THERE WILL BE A LULL IN ACTIVITY
ACROSS THE COASTAL PLAINS/SRN PORTIONS OF THE REGION AS THE SEA-
BREEZE ENHANCED ACTIVITY DIES OFF WITH THE LOSS OF DIURNAL
HEATING. THE BROAD AREA OF SHOWERS AND THUNDERSTORMS STRETCHED
ACROSS WEST TEXAS TO THE RED RIVER VALLEY WILL DRIFT SOUTHWARD
OVERNIGHT. MEANWHILE...A SHORT-WAVE TROUGH ACROSS NRN MEXICO WILL
MOVE NORTHEASTWARD TOWARD TEXAS ON FRIDAY. WITH THE EXISTING STORM
COMPLEX TO OUR NORTH...THE S/W ACROSS MEXICO...AND ADDITIONAL S/W
IMPULSES PROGGED TO EJECT OUT OF THE ROCKIES...SEE NO REASON TO
BACK OFF ON ONGOING ADVERTISEMENT OF THE RAIN EVENT FOR FRIDAY
THROUGH SATURDAY.

RAIN CHANCES WILL INCREASE FROM WEST TO EAST DURING THE DAY ON
FRIDAY...WITH WIDESPREAD ACTIVITY EXPECTED BY FRIDAY NIGHT/SATURDAY
MORNING. 20Z SFC OBS CONFIRM GOOD LOWER LEVEL MOISTURE (DEWPOINTS
IN THE UPPER 60S TO LOW 70S)...AND WITH MOISTURE INCREASING ALOFT
FROM TROPICAL STORM MIRIAM...MODEL CROSS-SECTIONS INDICATE A
SATURATED COLUMN BY FRIDAY AFTERNOON. IN OTHER WORDS...PRECIPITABLE
WATER VALUES WILL BE 2 TO 2.5 INCHES. WITH THE MOIST AIRMASS IN
PLACE AND WARM TEMPERATURES ALOFT...THERE WILL BE SOME EFFICIENT
THUNDERSTORMS WHICH WILL PRODUCE VERY HEAVY RAIN.

RAINFALL TOTALS FOR FRIDAY THROUGH SATURDAY WILL AVERAGE ONE TO
THREE INCHES...WITH HIGHER TOTALS OF 4 TO 6 INCHES POSSIBLE.
HOWEVER...CANNOT RULE OUT THE POTENTIAL FOR A BULLS-EYE TOTAL OF 6
TO 8 INCHES AS HAS ALSO HAPPENED WITH THE PREVIOUS FEW RAIN EVENTS
ACROSS SOUTH CENTRAL TEXAS/HILL COUNTRY.

THE LACK OF ANY GOOD FORCING MECHANISM/FRONTAL BOUNDARY WILL MEAN
THE HEAVIEST RAINFALL WILL BE DEPENDENT UPON PROPAGATION ALONG
OUTFLOW BOUNDARIES/MESOSCALE CONVECTIVE SYSTEMS AND THEREFORE MUCH
OF THE REGION HAS EQUAL CHANCES OF GETTING HEAVY RAINFALL.
WIDESPREAD FLASH FLOODING IS CURRENTLY NOT EXPECTED...BUT THERE
WILL BE LOCALIZED FLASH FLOODING DUE TO THE ANTICIPATED INTENSE
RAINFALL RATES. NORTHERLY WINDS WILL ENTER THE REGION ON
SATURDAY...WHICH WILL HELP REDUCE THE THREAT FOR LOCALLY HEAVY
RAINFALL BY SATURDAY NIGHT. HOWEVER...SHOWERS AND THUNDERSTORMS
WILL CONTINUE SATURDAY NIGHT BEFORE CLEARING FROM NW TO SE ON
SUNDAY.

WINDS THROUGH THE BOUNDARY LAYER WILL REMAIN NORTHERLY THROUGH THE
BEGINNING OF NEXT WEEK...AND THIS DRYING PATTERN WILL BE AIDED BY
NORTHERLY FLOW ALOFT. TEMPERATURES THROUGH THE NEXT FEW DAYS WILL
BE DEPENDENT UPON RAIN PROCESSES. ONCE WE BEGIN TO DRY OUT NEXT
WEEK...BOTH HIGH AND LOW TEMPERATURES WILL BE CLOSE TO NORMAL FOR
THE FIRST FEW DAYS OF OCTOBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  89  71  79  67 /  10  40  70 100  40
AUSTIN BERGSTROM INTL AIRPORT  69  88  72  77  64 /  10  40  70 100  40
NEW BRAUNFELS MUNI AIRPORT     71  88  73  77  66 /  10  40  70 100  40
BURNET MUNI AIRPORT            70  87  69  76  65 /  20  40  70 100  40
DEL RIO INTL AIRPORT           74  83  71  82  68 /  40  80  90  70  10
GEORGETOWN MUNI AIRPORT        69  87  71  76  65 /  10  40  70 100  40
HONDO MUNI AIRPORT             71  85  72  78  65 /  20  60  80 100  40
SAN MARCOS MUNI AIRPORT        71  88  72  77  66 /  10  40  70 100  40
LA GRANGE - FAYETTE REGIONAL   71  90  72  81  67 /  10  30  50 100  50
SAN ANTONIO INTL AIRPORT       73  87  72  77  68 /  20  40  80 100  40
STINSON MUNI AIRPORT           72  88  73  79  68 /  20  40  80 100  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Sep 27, 2:51 PM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT THU SEP 27 2012

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE FRIDAY
AND SATURDAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH WIDESPREAD RAINFALL
TOTALS OF 1 TO 3 INCHES. ISOLATED RAINFALL AMOUNTS OF 4 TO 8 INCHES
ARE POSSIBLE AS WELL AND MAY PRODUCE LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 27, 6:16 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT THU SEP 27 2012

TXZ220-280100-
ATASCOSA-
716 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL 800
PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CHRISTINE...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHRISTINE...
  JOURDANTON...
  PLEASANTON...
  DOBROWOLSKI...
  COUGHRAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2905 9863 2895 9834 2867 9853 2873 9869
TIME...MOT...LOC 0016Z 203DEG 15KT 2873 9861
Special weather statement, Sep 27, 9:26 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 PM CDT THU SEP 27 2012

TXZ202-217-280415-
KINNEY-MAVERICK-
1026 PM CDT THU SEP 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND SOUTHWESTERN KINNEY
COUNTIES UNTIL 1115 PM CDT...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF NORMANDY...OR 8 MILES EAST OF
QUEMADO...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  QUEMADO...
  NORMANDY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2897 10067 2901 10066 2904 10068 2909 10068
      2917 10079 2921 10079 2929 10053 2892 10040
      2886 10060
TIME...MOT...LOC 0325Z 159DEG 11KT 2893 10052

The radar

The Laughlin AFB radar (KDFX), 71 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
September 27, 10:37 PM CST
Where
Val Verde County, 3.01 mi SSE of Amistad Res East
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
29.460, -100.980

A thunderstorm produced wind gusts estimated at 58 mph that ripped the porch roof from the Diablo East Marina store and damaged the ceiling and a wall inside the store. In addition a 28 foot pontoon boat was flipped from a parking lot over a fence into a field.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407354.